Dawna Austin
WARNING:   This update is not for the faint of heart ... I'm hoping my next update will be more encouraging and positive.. This one; however, is giving a window into my life at this moment, with no candy-coating.  I don't want to offend with my negativity .. yet I need to be real.   I still look forward to a brighter day ...


 

It has been nearly four months since I have posted an update.  Normally, I also keep a private 'health log' for my own personal records of how I fair each day.  There are no logged personal records for the past few months either.  Frankly, I have not been well enough to do much other than focus on keeping my kids fed and somehow remembering to pay the bills before the power gets turned off in the home (although once it was close!).

In the beginning (July 2012), the weekly Avonex injections weren't too difficult, I would feel flu-like symptoms for the first 3-4 days, which I felt was par for the course as my body never really does things the way the "normal" person does.  The normal course of treatment is to do 1/4 shot first, then 1/2, then 3/4 and then up to full dose.  However, as I didn't respond well to the 1/4 dose, my neurologist had me stay on 1/4 dose until I stopped reacting strongly.  I didn't really cooperate, however, and by mid-August we were due to be on holidays for 2 weeks and I knew I would not be able to do the injections myself.  The office agreed to let me take a two week vacation from my injections. HOORAY!    We had a wonderful two week vacation away from bills (ha ha, those would come later once again), responsibilities other than making meals, and I was just allowed to relax and be at peace!   It took awhile for my body to feel a little better, but by the second week (which was at Long Beach, WA), I was feeling wonderful (as wonderful as I can get at this point, that is).   Just staring at the ocean all day, playing with the kids in the sand (YES!! I actually had energy to PLAY!), and just being with my family without stress was so life-giving.   It makes me wonder what the keys are to this whole thing -- is it less stress?  Is it the clean ocean breeze?

Once back home in early September, life got back into the crazy schedule that it always reverts to, and of course, the Avonex was back into my life.   I started with the 1/4 dose again each Friday, and then after a few weeks of that I decided to start trying the 1/2 dose.  I really didn't want to enslave my sister (who gives me the shots) into a life of every Friday morning having to travel to my house to be my nurse.  I HAD to try to at least eventually work my way up to full dose.  Once at full dose, I would be able to give the shots myself, as it is a self-injector pen where you do not see the needle. 

I would have some days where I could accomplish my goals for the day, but most days have only a few hours of productivity.  Undoubtedly at some point during the day my body would drain of all energy and I would be out of commission once again.  After a few weeks on 1/2 dose, I started to really feel very weak and "horrible". There really is no good way to describe it.   Upon the third shot at 1/2 dose, it threw me in bed for three days without being able to move much.  I realized then I had made a mistake and asked to go back to 1/4 dose.  Talk about feeling like a loser.. Here I am having a few months of constantly being sick and in bed, feeling horrible and am still only able to do 1/4 dose?   It felt like I would never get back to a normal daily routine again.   I took the next week's shot off of my schedule as when the Friday came around, I was still in bed and unable to even attempt another.   The following week I started up with 1/4 dose again.  That weekend was not too bad. I was able to actually go out (with lots of Tylenol and Advil) and do scheduled activities.  However, by Tuesday, I could feel my decline.   I had another shot again the following Friday, and that is when things took a turn for the worse.  On Saturday I crashed in bed and again couldn't move much ... and here we are at Wednesday, and I'm barely functioning.   Last night I thought .. "I wonder if this is what it's like to be dying".  I felt as though I was being poisoned and the toxic feeling has prevented me from sleeping much at all for the past four days.   Yesterday, I called my neuro office and explained my symptoms and she told me to STOP all injections.  "Clearly, betaserons aren't for you".  Music to my ears, and heart.

I am sorry this is such a long note.  Guess I should have been keeping up with this as then everything would be organized neatly by date, and not one long diatribe.  


I wonder how long it will take to get this nasty thing out of my system.   I am feeling like death today.  I am dragging my body up and around to take my kids to ballet, art, etc.  There is no life beyond that -- there hasn't been a life for many many months.  This takes a giant toll on your emotional and spiritual life.   Emotionally, I cry at most anything -- I just don't have any more energy to continue -- and yet I must.  There is no choice.  Spiritually, I continue to wonder why God is silent to me.  I wonder if I matter (and yet in theory we all know that we do).  To continue to walk in faith -- I'm struggling with that.  I think my faith has dried up (for me anyway).  I manage to push out a prayer now and then in desperation, hoping upon hope that one day He will actually do or say something to let me know that He does notice me .. and that there is a purpose to all this pain and suffering.  It is SO difficult to teach your children "faith" when you feel like yours has been trampled.  I continue to try.  Everything for me is one second at a time. I cannot look more beyond that.

My children have been a light in this darkness.   Their hugs have dropped little bits of life into this dead body.   I love how they like to remember good things.  They often talk about Oma and Opa (my parents who died over 6 years ago) and how they can't wait to hug them in heaven, they keep asking me what I would have named the baby we didn't get to hold, who would now be 2 years old as of last week.  They tell me all their favorite names.  Julianna tells me how she wants a sister.   A very difficult one is how they daily say to me how they wish mommy could run and play with them, and not be in bed all the time.  That makes me tear every time.  Yesterday, Ryan said to me: "I guess you are now my 'stay in bed' mom" -- and I know he is sad.   My heart breaks.

I am too tired to pray for help, for rescue -- and I know others pray for me, when I cannot.  I am grateful for that.  This road is long, and I often want it to end.   I am thankful for family that keeps my eyes focused off of my pain but often I feel I just can't take it anymore.  I often wonder if someone else (who is strong) was supposed to carry this load.  I don't think I have what it takes to be a strong person.  Maybe it looks different from the outside looking in.   Oddly enough, through my pain, I now notice so much more pain in the world.   I know it just didn't appear all of a sudden - I know my pain has opened my eyes to see other's sufferings I couldn't see before.   I told my hubby it makes me feel useless that I can do nothing to help others.   'What good am I to others when I am always in bed? (other than to my kids)', I asked.  I want to help.  I feel like I cannot.  I continue to pray for a day that I can.

UPDATE:
A few hours after posting the above, my 8 year old son came up to me and said it makes him really sad that I don't play with him anymore.  He then just broke down and started crying and won't stop.    Oh how I need for disease to stop hurting my family.
| edit post
Reactions: 
3 Responses
  1. Merv Best Says:

    I'm praying for you sis... Wish I was stronger to encourage you more consistently...


  2. Dawna Austin Says:

    That would be a dream for me.. that you would be stronger! I know you are there for me.. even if I don't hear from you. Know that you are in my thoughts and prayers every day. <3


  3. Anonymous Says:

    Dear child of God,
    My heart breaks for you. My (soon to be) 8yrs. old, grandson Ryan always asks "can you run yet mommom?, Not yet Ryan." I was where you are now a few years ago. I couldn't get past that first dose, I prayed about it, and God answered me very clearly, Drugs shouldn't make me feel so sick. No more MS drugs for me. This disease isn't easy, I pray for you and all ms patients always. God is listening, He hears and sees everything, He loves you dearly. Romans 12:15 Rejoice with those who rejoice, weep with those who weep.

    God bless!!